Alert archive / Maine / Gale Watches in 2021

Gale Watch 8, NWS Caribou, ME

February 26, 2021

NWS Caribou, ME issued this gale watch at Feb 26, 2021, 3:19 PM EST. It took effect at Feb 27, 2021, 2:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2021, 3:19 PM EST (20:19 UTC)
In effect from
Feb 27, 2021, 2:00 PM EST
Expired
Feb 27, 2021, 3:31 AM EST
In force
Issued by
NWS Caribou, ME

The text

As transmitted.

950 
WHUS71 KCAR 262019
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
319 PM EST Fri Feb 26 2021

ANZ050-051-270830-
/O.NEW.KCAR.GL.A.0008.210227T1900Z-210228T0400Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
319 PM EST Fri Feb 26 2021

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING...

* WHAT...South winds 20 to 25 kt with gusts up to 40 kt and seas 
  5 to 8 feet possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From Saturday afternoon through Saturday evening.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

GC
2 follow-up statements
678 
WHUS71 KCAR 270259
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
959 PM EST Fri Feb 26 2021

ANZ050-051-271100-
/O.CON.KCAR.GL.A.0008.210227T1900Z-210228T0400Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
959 PM EST Fri Feb 26 2021

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  5 to 8 feet possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From Saturday afternoon through Saturday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
441 
WHUS71 KCAR 270831
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
331 AM EST Sat Feb 27 2021

ANZ050-051-272130-
/O.UPG.KCAR.GL.A.0008.210227T1900Z-210228T0400Z/
/O.NEW.KCAR.GL.W.0011.210227T1900Z-210228T0400Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
331 AM EST Sat Feb 27 2021

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EST
THIS EVENING...

* WHAT...South winds 20 to 25 kt with gusts up to 35 kt and seas 
  6 to 9 feet expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From 2 PM this afternoon to 11 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ052-272130-
/O.NEW.KCAR.SC.Y.0020.210227T1200Z-210228T1100Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
331 AM EST Sat Feb 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 AM
EST SUNDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 6 feet expected.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...From 7 AM this morning to 6 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

VJN

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Feb 26, 12:48 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 26, 12:48 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1248 PM EST Fri Feb 26 2021

.SYNOPSIS...
High pressure will approach today and crest over the area
tonight, then move east of the region on Saturday. Another
low from the upper Great Lakes will cross north of the region
Saturday night and over the northern Maritimes Sunday. An arctic
cold front will approach the region Monday and cross Monday
night followed by Canadian high pressure on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1250PM Update...High pressure continues to reside over the area
with sunny skies. Winds are a little breezy out and about, with
wind chills residing in the single digits above zero across the
north and around 10 above Downeast. These winds will continue to
slacken through the remainder of the afternoon and into the
evening.

Previous Discussion...
500mb ridging will move over today with 850-250mb RH values
falling to 30-40% suggests very little clouds will exist so
expecting a very sunny day. SFC High pressure is sliding into
Eastern New York today so cold air advection will continue on NW
winds but the flow will shift W late afternoon. Highs will be
in the upper teens across the north to mid 20s around the Bangor
area with high 20s at the coast which is 5-10 degrees below
average. The pressure gradient weakens some today but winds
still 5-15mph will keep wind chills in the low positive single
digits.

High pressure slides over the Gulf of Maine tonight with 850mb
flow shifting SW and SFC winds will do the same. 850-500mb RH
values will be below 30% so another mostly clear night but with
south winds don't expect a temp drop. Temps will fall slowly in
a typical diurnal swing but only bottom out +10F to +15F from
the Southern Highlands northward. Along the coast wouldn't be
surprised temps fall then rise slowly before daybreak given the
S winds off the water. Clouds will begin to filter in across the
south ahead of our next weather maker just before daybreak. Also
we will see some clouds form across the north with increasing
moisture aloft on the SW flow.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Sat morn, whats left of the sfc inversion will break quickly
as warm advection continues. Clouds will increase with a warm
occluded front and precip breaks out by late morning into the
early afternoon W to E across the area. With a strong southerly
low level jet, boundary layer conditions will not support much
snow in the southern half of the forecast area, but the cooler
air will persist in northern zones. Expect snowfall of 2 to 4
inches across the N and W. Moisture transport is strong, but
the system will move across the area very quickly Saturday
afternoon and evening. Patchy fog is possible Saturday
night...mostly in southern zones. Drying west winds and
subsidence on Sun will provide some clearing and highs
reaching into the lower 40s for most of the area.

With an Arctic front advcg from Cntrl Can and southern stream
s/wv moisture moves from the Gulf of Mexico towards southern
New England Sun ngt, another round of precip is likely. At this
point, model guidance is not phasing the two systems fully
until further east ovr the Canadian Maritimes, but it's still
something to watch. Boundary layer conditions will again be
important with higher chances of rain in the southern half of
the area and snow more likely in northern Aroostook County.
Current guidance would suggest possibly up to several inches of
snow is possible in northern zones, with snow/rain on Monday
tapering to scattered snow showers late in the day with the
passage of the arctic front.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Behind the arctic front and upper low Monday night will produce
snow shwrs and possible squalls. Strong NW winds and cold air
advection are expected for Monday night and Tuesday with one of
the winter's colder days on tap Tuesday and a possible wind
chill advisory. There will a quick recovery Wednesday into
Thursday. Longer range models are uncertain regarding what
precip scenario will set up later next week, so for now went
with chc sn shwrs N and Cntrl and sn/rn shwrs Downeast late Wed
ngt into Thu.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...NEAR TERM:

Today...VFR. NW winds becoming W late 10-15kts.

Tonight... VFR. W winds 5-15kts shifting S and decreasing to
5-10kts from BGR northward. At BHB S winds 10-15kts with gusts
to 20kts possible by daybreak Sat.

SHORT TO LONG TERM: Sat Morn...VFR with light winds

Sat Aftn - Sat Ngt...IFR tempo LIFR clgs/vsbys in sn N and
sn/rn Downeast sites. Patchy Fog possible later Saturday night
at BHB and BGR...possibly north to HUL and MLT. Light winds.

Sunday...VFR except MVFR clgs til late morn from HUL north to
FVE. Light winds.

Sunday night...Becmg MVFR/IFR clgs/vsbys in sn N and mixed
rn/sn Downeast

Monday...IFR clgs/vsbys in snow N and rn/sn shwrs Downeast. light
winds.

Monday night and Tuesday...Mainly VFR xcpt tempo IFR clgs/vsbys
in snow squalls Nrn TAF sites til Tue morn with mdt to strong
NW winds with possible blsn.

&&

.MARINE...
NEAR TERM: Winds remain below SCA through tonight and increase
to SCA by Sat AM. Seas 2-4 feet decreasing to 1-2 feet tonight.

SHORT TO LONG TERM: Expect near gale force wind gusts Saturday
afternoon and evening with S winds ahead of low pres with
potentially another stronger gale Monday night and Tuesday
with strong cold advcn of arctic air ovr the waters. Between
these events, winds and seas will be at or below minimal SCA
conditions. Kept close to blended model guidance for fcst wv
hts with wvs composed of a short fetch 3-5 sec spectral group
and a longer fetch, open Atlc 9-11 sec group.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Cornwell/Sinko
Short Term...VJN
Long Term...VJN
Aviation...Cornwell/Sinko/VJN
Marine...Cornwell/Sinko/VJN
Hazardous weather outlook, Feb 26, 6:34 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
634 AM EST Fri Feb 26 2021

MEZ001>006-010-011-015>017-029>032-271145-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
634 AM EST Fri Feb 26 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-271145-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
634 AM EST Fri Feb 26 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 7:17 PM ESTWind Chill AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset12 hr
Feb 26, 3:19 PM ESTWinter Weather AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset30 hr

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.